FDA approves strong warnings on Levaquin, similar drugs
The Food and Drug Administration has approved more warnings for the labels on Levaquin and similar antibiotics, saying they are "associated with disabling side effects involving tendons, muscles, joints, nerves and the central nervous system."
Shira Voulgarakis, of Merrick, says she took Levaquin for a sinus infection in 2003 and then began having headaches and vision problems. Shira says doctors discovered she had excess fluid on her brain, and she needed a spinal tap to relieve the pressure.
Years later, she took Levaquin for another sinus infection, which resulted in the same side effects.
The Food and Drug Administration later added the problems she experienced to a list of possible side effects of Levaquin.
Besides changing the warning labels on Levaquin and other fluoroquinolone drugs, the FDA is also telling doctors not to prescribe it as much.